Hail, Iosco
- When
- July 5, 1:35 PM EST
- Where
- Iosco County, 5.48 mi NNW of East Tawas
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.350, -83.531
Penny sized hail at Red Hawk Golf Course.
An isolated strong thunderstorm produced hail in Iosco County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An isolated strong thunderstorm produced hail in Iosco County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 5, 12:47 PM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 147 PM EDT SUN JUL 5 2009 .SYNOPSIS.../ISSUED AT 330 AM/ A WEAK COLD FRONT WILL CROSS NORTHERN MICHIGAN TODAY...BRINGING WITH IT A CHANCE OF A BRIEF SHOWER OR THUNDERSTORM....ALTHOUGH MOST AREAS SHOULD REMAIN DRY. SOME LINGERING SHOWERS ACROSS THE FAR NORTH ARE POSSIBLE THROUGH MONDAY MORNING. HIGH PRESSURE WILL BUILD BACK INTO THE GREAT LAKES EARLY NEXT WEEK...BRINGING ANOTHER ROUND OF DRY AND SEASONABLY COOL WEATHER. STRENGTHENING SOUTHWEST WINDS AHEAD OF AN APPROACHING COLD FRONT LOOKS TO ALLOW A BRIEF LATE WEEK WARM-UP. MSB && .SHORT TERM.../ISSUED AT 1128 AM/...THIS AFTERNOON INTERESTING START TO THE DAY. NARROW LOW-MID LEVEL MOISTURE AXIS AND PLUME OF STEEPER LAPSE RATES ALOFT WORKING THROUGH NRN LOWER MICHIGAN THIS MORNING. ENOUGH FORCING ALONG THIS FEATURE TO SPARK A FEW POCKETS OF SHOWERS AND EVEN SOME THUNDERSTORMS...WHICH WERE FAIRLY IMPRESSIVE AS THEY DEVELOPED OVER GRAND TRAVERSE BAY EARLIER IN THE MORNING. THIS ACTIVITY NOW WORKING THROUGH NORTHEAST LOWER MICHIGAN AND SHOULD EXIT THE REGION BY 1 PM OR SO WITH A PERIOD OF MAINLY SUNNY SKIES TO FOLLOW. ATTENTION NOW TURNS TO ADDITIONAL CONVECTION POSSIBILITIES LATER THIS AFTERNOON. UPPER WAVE AND POCKET OF COOLER TEMPERATURES ALOFT ALREADY IN THE PROCESS OF ROTATING DOWN INTO NRN MICHIGAN PER WATER VAPOR IMAGERY. MEANWHILE...ONCE WE LOSS THIS FIRST ROUND OF CLOUD COVER...DAYTIME HEATING WILL PUSH TEMPS INTO THE LOWER- MIDDLE 70S FOR MOST AREAS GENERATING ON THE ORDER OF 500 J/KG MLCAPE THIS AFTERNOON PER MODIFIED FORECAST SOUNDINGS (74/53 SFC PARCEL) AND LITTLE CINH. NOT FANTASTIC...BUT COMBINED WITH OVERALL QG-UPWARD FORCING ACROSS THE REGION SHOULD BE ENOUGH TO GET SCT SHOWERS AND STORMS GOING AGAIN AFTER 3 PM OR...PARTICULARLY ACROSS NE LOWER MICHIGAN WHERE BEST INSTABILITY WILL BE FOUND. WILL HAVE TO WATCH FOR STRONGER STORMS PRESENTING BOTH A HAIL AND WIND THREAT WITH 500 MB WINDS RUNNING 40-50 KNOTS AND FREEZING LEVELS DIPPING BELOW 10K FEET. ADAM && .LONG TERM.../ISSUED AT 338 AM/...TONIGHT AND BEYOND UNSEASONABLY CHILLY AIR WILL AGAIN BE USHERED INTO THE REGION AS THE 500MB LOW DIGS TOWARD UPSTATE NY BY TUESDAY. OCCASIONAL BITS OF ENERGY ALOFT...AND LINGERING CYCLONIC FLOW...MAY COMBINE TO KEEP SMALL CHANCE OF SHOWERS GOING (MAINLY IN THE EAST). TEMPS AND PRECIP CHANCES ARE THE MAIN CONCERNS. MODELS...ARE NOW TENDING TO MINOR OUT THE SHORTWAVE DIVING IN ON TUESDAY. THERE ARE SOME FAIRLY MINOR DETAIL ISSUES OUT THAT FAR. THE SREF APPEARS MUCH TO FAST TO BRING UPPER RIDGING EASTWARD FROM THE PLAINS. TONIGHT...A FEW SHOWERS MAY LINGER IN THE FAR SE THRU DUSK. MAY ALSO HAVE TO WATCH FOR A FEW SHOWERS TRYING TO WORK THEIR WAY ACROSS LAKE MI FROM WI...PERHAPS IMPACTING IN THE SW ZONES IN EVENING. WILL HOLD OFF ON INCLUDING ANYTHING DOWN THAT WAY JUST YET. OTHERWISE...MAIN FOCUS SHIFTS TO MINI-BOWLING BALL LOW TO OUR NE. DEEPER MOISTURE AND COOLER AIR WILL ARRIVE IN NORTHERN ZONES... ESPECIALLY AFTER MIDNIGHT. WILL REFINE PRECIP TIMING/COVERAGE A BIT...AND BOOST POPS IN BIT IN CHIPPEWA CO OVERNIGHT. A FEW SHOWERS MAY GET AS FAR SOUTH AS HARBOR SPRINGS/APN...BUT THE DEEP MOISTURE IS WOUND RATHER TIGHTLY AROUND THE UPPER LOW. MODELS HAVE BEEN CONSISTENT IN NOT BRINGING SHOWERS FURTHER SOUTH THAN THAT. MIN TEMPS UPPER 40S TO LOWER 50S. MONDAY...NAM/GFS ARE BOTH TRENDING SOMEWHAT WETTER ON MONDAY... ESPECIALLY THE NAM. THERE IS MORE OF A NORTHERLY COMPONENT TO THE MID LEVEL FLOW (A TREND THE 00Z NAM SHARES WITH THE 12Z ECMWF)...WHICH KEEPS THE MID-LEVEL MOIST BAND FROM PULLING OUT TO THE EAST AS QUICK AS EARLIER PROGGED. GIVEN OUR EXPERIENCES DURING THE COOL PATTERN LAST WEEK...WILL TREND THE FORECAST TOWARD THE DREARIER SIDE. WILL HAVE A CHANCE OF SHOWERS IN EASTERN UPPER AND NE LOWER MI ALL DAY. POPS WILL BE SOMEWHAT HIGHER ALONG THE PRESQUE ISLE COUNTY COAST...AS DELTA T/S WILL INCREASE INTO THE LOWER TEENS OVER FAR NW LAKE HURON (850MB TEMPS AS COOL AS 3C)...WITH THE 1000-850MB WIND NW-ERLY WITH A VERY SLIGHT ONSHORE COMPONENT. TO THE SW...SKIES WILL BE PARTLY SUNNY TO MOSTLY CLOUDY...WITH HIGHS PUSHING 70. TO THE NE...HIGHS WILL RANGE THRU THE 60S...BUT PERHAPS NOT QUITE MAKE 60 IN EASTERN UPPER. MONDAY NIGHT/TUESDAY...FRINGES OF DEEPER MOISTURE...A SHORTWAVE PINWHEELING AROUND THE UPPER LOW TO OUR EAST...AND LAKE INSTABILITY (NAM BRING 850MB TEMPS AS COLD AS 0C OVER NORTHERN HURON)...WILL CONSPIRE TO KEEP A CHANCE OF SHOWERS GOING IN PARTS OF EASTERN UPPER AND NE LOWER MI MONDAY NIGHT. FINALLY...AS THE UPPER LOW DEPARTS AND HEIGHTS START RECOVERING...WE SHOULD SQUEEZE IN A DRY DAY ON TUESDAY. NAM SOUNDINGS SHOW PLENTY OF MOISTURE TRAPPED BENEATH THE INVERSION...SO SKIES SHOULD TREND TOWARD MOSTLY CLOUDY...PERHAPS IMPROVING TUESDAY AFTERNOON. MINS IN THE LOW 40S TO NEAR 50...MAX TEMPS IN THE 60S. REST OF THE FORECAST...STILL A PRETTY DECISIVE WARMING TREND ON WAY FOR LATE THIS WEEK...AND STILL SOME DISAGREEMENT AS TOO HOW MUCH AND HOW QUICKLY IT GETS HERE. GFS/ECMWF BOTH TEND TO FLATTEN THE UPPER RIDGE AS IT BUILDS EASTWARD...WITH THE GFS HAVING A VERY VIGOROUS DISTURBANCE IN S CENTRAL CANADA TO DO THE TRICK. IT WILL WARM UP SOME...BUT PROBABLY NOT QUITE AS MUCH AS EARLIER ANTICIPATED...AND PERHAPS NOT QUITE GETTING TEMPS AS WARM AS CLIMO. PRECIP CHANCES START HEADING UP AGAIN LATE IN THE WEEK...INITIALLY DUE TO WARM ADVECTION...LATER ON AS WE ARE DOWNSTREAM OF ACTIVE WX IN THE NORTHERN PLAINS. JZ && .MARINE.../ISSUED AT 338 AM/ DECENT BOATING WX TODAY...THOUGH COULD SEE A STRAY SHOWER OR T-STORM NEAR LAKE HURON THIS AFTERNOON. A COLD FRONT WILL USHER IN MUCH COOLER AIR TONIGHT THRU MONDAY NIGHT. STILL LOOKS LIKE NW TO N WINDS WILL STAY MAINLY BELOW SMALL CRAFT CRITERIA...BUT THE USUAL TROUBLE SPOTS FROM ROGERS CITY TO ALPENA COULD GET CLOSE. JZ && .AVIATION.../ISSUED AT 145 PM/...VALID FOR 18Z TAFS ISOLATED THUNDER POSSIBLE INVOF APN 18-23Z. OTRW VFR THRU TONIGHT AND WINDS DROP OFF AFT SUNSET. A COLD FRONT WILL DROP THRU AREA TERMINALS FM NORTH TO SOUTH 06-12Z...WITH AN ATTENDANT WSHFT TO NW. EXPECT VFR CIGS BTWN 6-12K TO ARRIVE WITH COLD FRONT AND THEN DECAY TO MVFR MON MORNING ...AS COOLER AIR ARRIVES. WINDS WILL BECOME GUSTY SHORTLY AFT SUNRISE. CONFIDENCE IS LOW ON -SHRA POTENTIAL BUT NOT OUT OF THE QUESTION. JH && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1143 AM EDT SUN JUL 5 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 061000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1143 AM EDT SUN JUL 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER 3 PM THIS AFTERNOON INTO THE EARLY EVENING HOURS...MAINLY EAST OF A LINE FROM CADILLAC TO ROGERS CITY. STRONGEST OF THESE STORMS MAY PRODUCE DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ADAM
The NCL Michigan radar (KAPX), 113 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
1 hail. Local standard time, as filed.
Penny sized hail at Red Hawk Golf Course.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187784.